The Michigan Department of Community Health (MDCH) is coordinating with the Centers for Disease Control and Prevention (CDC) and Food and Drug Administration (FDA) on a multi-state investigation of cases of fungal meningitis among patients who received steroid injections. Michigan currently has 25 confirmed meningitis cases associated with this outbreak, including three deaths. There are currently no Ingham County cases
. As of Oct. 9, 119 cases and 11 deaths have been reported from 10 states.
As this is a developing investigation, the number of cases is expected to increase. The age range of current identified cases is 46-89 years old. Of the three deaths, all were females ages 56, 67, and 78. An individual with a joint infection was incorrectly reported yesterday and is no longer counted as a case. All cases are linked to the four facilities in Michigan that received a potentially contaminated product, suspected to be the cause of the outbreak.
Interim data show that infected patients received an injection with one of three lots of preservative-free methylprednisolone acetate prepared by the New England Compounding Center (NECC), located in Framingham, Mass. The four Michigan facilities that received shipments of these recalled lots are working with MDCH to notify patients who may have received this product between May and October and may be at risk for developing illness. The facilities are:
• Michigan Neurosurgical Institutes in Grand Blanc
• Michigan Pain Specialists in Brighton
• Neuromuscular and Rehabilitation in Traverse City
• Southeast Michigan Surgical Hospital in Warren
These fungal infections are not transmitted person-to-person. Infected patients have become ill approximately one to four weeks following their injection with a variety of symptoms. Patients who received epidural injections have presented with symptoms including fever, new or worsening headache, neck stiffness, sensitivity to light, and/or a new neurological deficit such as weakness or numbness, consistent with deep brain stroke. Those receiving joint injections may present with increasing pain, redness or swelling at injection site. Some patients' symptoms were very mild in nature.
Any individual who received a steroid injection at one of the four Michigan facilities and is experiencing the symptoms described above should immediately contact their physician or seek medical attention. Additional information about the Michigan investigation can be found at www.michigan.gov/mdch. For more information about the CDC investigation, visit www.cdc.gov/hai/outbreaks/meningitis.html.